Loss of strength in legs

My dad has gone through 6 cycles of chemo and followed with radiation treatment. He suffered radiation burn in is lungs and was treated at the hospital and is back home. Just recently he has complained of weakness in his legs and it seems to be moving upward. His arm strength is good. There is no pain, just lack of strength. Has anyone experienced this?

Report post

9 replies. Join the discussion

Mauigirl,

That is my dads major complaint that his legs feel wobbly and weak. That started after is Cisplatin/Taxotere round . IT Has not gone away even thou chemo stopped a month or more ago. He is taking tarceva but at such a small dose I doubt it is contributing to his weakness yet.

Dana

Report post

I also suffer from weak wobbly legs. I was walking two miles a day until I started a new chemo regime of Cisplatin/CPT11, and Avastin. I know the muscles are there and I try to stay fairly active during the day. I am afraid to go walking because I am so unsteady.
Hopefully it is only temorary and it to shall pass.
Sorry I can't give you and solutions. Just share my experience.
Michelle

Report post

I don't know what stage everyone is in but I just wanted to add that Medicare will pay for a walker, it was necessary for my mom, she can't walk without it anymore.
Bless,
Sherry

Report post

Thanks all of you for responding. At first my dad started feeling pain not long after radiation. After his bout with "radiation burn" and treatment in the hospital, the pain subsided, but he started noticing weakness in his legs. He has difficulty lifting himself up and now uses a walker. He is frustrated because he can't understand what is happening to him. I informed his oncologist via fax (he is on a different island) of this but we haven't had a response yet. I expect to speak to the doctor on Monday. BTW, what is Tarceva?

Report post

Cisplatin definitely causes weakness-it is called neuropathy and it may or may not go away. I had an issue of tingling in my feet if I moved my head a certain way after treatment with it. I kept moving and it is definitely lessening. How long did he stay in the hospital? The lack of movement there can contribute to his weakness. I was in for 4 weeks and couldn't believe my loss of strength. Finally, radiation can cause something called Lehrnert's Syndrome (check spelling) which will also cause weakness and can spread like a glove effect up the legs, but it to can resolve. There are medicines (Neurontin) to help with this. Again, I don't know your Dad's age, but I felt the best thing I could do was move as much as possible and didn't cross my legs, sat with legs up when I was resting. Things are getting better. Good luck to you and your Dad and please take care.

Report post

After several months on low doses of steroids, I found out that weakness in the muscles of the legs can be a side effect of steroids (prednisone, decadron). Just another possibility.

Susan

Report post

this too is our biggest problem and the one that I worry about the most. My mom had two weeks of radiation to her brain mets and the last day of that she had 5 hours of Cisplatin/Altima (sp?) Everyone told us the third and fourth day would be the worse, then we were told the 6th and 7th! She could not physically walk much less get up off the couch or bed by the 7th day. We asked if this was normal and they kept throwing back to the severe surgery she had just had. Can Cisplatin knock you down so hard you can't function normally? On the 8th day, she was rushed to the hospital with a ruptured ulcer that required 5 hours of surgery and a two week stint in the hospital. We are in a nursing home/rehab center now, but our last "free" day there is Wednesday. Since our first line treatment was interupted with the surgery I was hoping that would give us the 21 day break to get to MD Anderson. But our current oncologist thinks he is as good as any doc at MDA and has recommended a lower dose of Carpo something on Friday.

Report post

sorry to hear dad my husband is going thru the same thing. small cell cancer and from the day we started chemo and radiation 36 day of that and 6 long round of chemo every 3 week a set of 3. allready been in and out of hospital 3 or 4 times 2 bloodtrans. and a feeding tube. well last chemo was 8-18-08. and he is has test after test dr. says because of cisplatin he has sever nerve damage to both feet right worst and in both hands.it is hard for him to do anything for himself even get out of the house.
so was put on lyrica .
hope in time he will get better my husband is 49 asof 11-7 and hope in time all the feeling will come back. but he did get the feeding tube out last week.
also they don't see any of the tumer. only little scar tissuie

Report post

Cisplatin & V-16 I believe was the chemo. My dad does experience tingling in his feet but the weakness is his biggest concern. I wish the doctor would've warned us of these things. I would like to seek Physical Therapy for rehab care and hope that get's him moving better. Prednisone dosage was high during his stay at the hospital (radiation burn treatment) and his is presently tapering down. Thanks for all the information - much aloha.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Photo of Dave Grant

The Lung Cancer Survivors Support Community has provided support for patients, caregivers, families and friends since 2006. We welcome over 600 new members every month in the fight against lung cancer.

ALK mutations and lung cancer

Join the discussion about ALK mutations and lung cancer

Things you can do

Discussion topics

Community leaders